acetaminophen/aspirin/caffeine (OTC)

Brand and Other Names:Excedrin Extra Strength, Vanquish, more...Bayer Migraine Formula, Excedrin Migraine, Excedrin Menstrual Complete, Goody's Extra Strength Fast Pain Relief Powders, Goody's Extra Strength, Goody's Extra Strength Headache Powders, Goody's Migraine Relief, Anacin Advanced Headache, Arthriten, Pamprin Max
  • Print

Dosing & Uses

AdultPediatric

Dosage Forms & Strengths

acetaminophen/aspirin/caffeine

tablet/capsule

  • 194mg/227mg/33mg
  • 250mg/250mg/65mg
  • 260mg/520mg/32.5mg
  • 325mg/500mg/65mg
more...

Pain, Migraine

1-2 capsules or tablets PO q4-6hr PRN

Products vary; check specific labeling for each

Dosing Modifications

Severe renal impairment (CrCl <10 mL/min): Avoid use

Severe hepatic impairment: Avoid use

Safety and efficacy not established

Next:

Interactions

Interaction Checker

and acetaminophen/aspirin/caffeine

No Results

     activity indicator 
    No Interactions Found
    Interactions Found

    Contraindicated

      Serious - Use Alternative

        Significant - Monitor Closely

          Minor

            All Interactions Sort By:
             activity indicator 
            Previous
            Next:

            Adverse Effects

            Frequency Not Defined

            Acetaminophen

            • Angioedema, laryngeal edema
            • Pruritic maculopapular rash, urticaria
            • Agranulocytosis, leukopenia, neutropenia, pancytopenia, thrombocytopenia, thrombocytopenic purpura
            • Hepatotoxicity
            • Anaphylactoid reaction

            Aspirin

            • Rash, urticaria
            • Dyspepsia, heartburn, nausea, stomach pain, vomiting
            • Tinnitus (high dose or long-term use)

            Caffeine

            • Palpitations (dose dependent), tachycardia
            • Insomnia, restlessness, nervousness, tremor, irritability
            • Diarrhea, nausea, vomiting
            • Diuresis
            • Tinnitus
            Previous
            Next:

            Warnings

            Contraindications

            Hypersensitivity

            Hepatitis or severe hepatic or renal impairment

            Repeated administration in patients with anemia or with cardiac, pulmonary, or renal disease

            Cautions

            Risk of hepatotoxicity (higher in alcoholics and with use of >1 acetaminophen-containing product)

            Glucose-6-phosphate dehydrogenase (G6PD) deficiency

            Gastrointestinal (GI) bleeding; exercise particular caution in patients with history of GI bleeding, alcoholism, or bleeding disorders

            Avoid with active peptic ulcer disease

            Avoid with severe renal impairment (ie, CrCl <10 mL/min)

            Avoid with severe hepatic impairment

            Acetaminophen: Risk for rare, but serious skin reactions that can be fatal; these reactions include Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP); symptoms may include skin redness, blisters and rash

            Previous
            Next:

            Pregnancy & Lactation

            Pregnancy category: D; avoid during pregnancy, particularly in third trimester because of risk of premature closure of ductus arteriosus

            Lactation: Drug is excreted in breast milk; do not nurse

            Pregnant or breastfeeding patients should seek advice of health professional before using OTC drugs

            Pregnancy Categories

            A:Generally acceptable. Controlled studies in pregnant women show no evidence of fetal risk.

            B:May be acceptable. Either animal studies show no risk but human studies not available or animal studies showed minor risks and human studies done and showed no risk.

            C:Use with caution if benefits outweigh risks. Animal studies show risk and human studies not available or neither animal nor human studies done.

            D:Use in LIFE-THREATENING emergencies when no safer drug available. Positive evidence of human fetal risk.

            X:Do not use in pregnancy. Risks involved outweigh potential benefits. Safer alternatives exist.

            NA:Information not available.

            more...
            Previous
            Next:

            Pharmacology

            Mechanism of Action

            Acetaminophen: Acts on hypothalamus to produce antipyresis

            Aspirin: Acts on hypothalamus to produce antipyresis; anti-inflammatory properties are attributed to inhibition of prostaglandin synthetase, resulting in decreased formation of thromboxane A2

            Caffeine: Vasoconstrictive properties may be helpful in treatment of vascular headaches

            Previous
            Next:

            Images

            Previous
            Next: